Alert archive / Kansas / Flash Flood Warnings in 2009
Flash Flood Warning 25, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jun 9, 2009, 9:16 AM CDT for Clay County, Cloud County, Ottawa County, Kansas. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2009, 9:16 AM CDT (14:16 UTC)
- Expired
- Jun 9, 2009, 11:12 AM CDT
- In force
- 116 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clay County, KS, Cloud County, KS, Ottawa County, KS
The radar
The Topeka radar (KTWX), 112 km from the middle of the area, began a volume at 14:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 2.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 918 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 251 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KTOP 091416
FFWTOP
KSC027-029-143-091815-
/O.NEW.KTOP.FF.W.0025.090609T1416Z-090609T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
916 AM CDT TUE JUN 9 2009
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CLAY COUNTY IN NORTH CENTRAL KANSAS...
CLOUD COUNTY IN NORTH CENTRAL KANSAS...
OTTAWA COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 115 PM CDT
* AT 913 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IMPACTED INCLUDE...
ADA...
AURORA...
CLAY CENTER...
CULVER...
GLASCO...
IDANA...
LONGFORD...
MINNEAPOLIS...
MORGANVILLE...
OAK HILL...
VINING...
WAKEFIELD...
WELLS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE
WARNED AREA.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
&&
LAT...LON 3956 9792 3956 9695 3913 9695 3913 9736
3896 9736 3896 9792
$$
HARDING1 follow-up statement
000
WGUS73 KTOP 091612
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1112 AM CDT TUE JUN 9 2009
KSC027-029-143-091622-
/O.CAN.KTOP.FF.W.0025.000000T0000Z-090609T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLOUD-CLAY-OTTAWA-
1112 AM CDT TUE JUN 9 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR OTTAWA...CLAY AND
CLOUD COUNTIES...
AT 1112 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
VERY HEAVY RAIN HAS ENDED...AND THE POSSIBILITY FOR FLASH FLOODING
WILL CONTINUE TO DECREASE. THEREFORE THE FLASH FLOOD WARNING IS NO
LONGER IN EFFECT.
LAT...LON 3956 9792 3956 9695 3913 9695 3913 9736
3896 9736 3896 9792
$$
HARDINGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 6:25 AM CDT, 2 hours 51 minutes earlier.
Area forecast discussion, Jun 9, 6:25 AM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 625 AM CDT TUE JUN 9 2009 .UPDATE... UPDATED THE AVIATION DISCUSSION FOR THE 12Z TAFS. && .DISCUSSION... SEE PREV DISCUSSION. && .AVIATION... 06Z NAM AND 09Z RUC WANT TO KEEP THE WARM FRONT SOUTH OF THE TERMINALS THROUGH THE DAY. 12Z TAFS WERE BASED ON THE WARM FRONT REMAINING SOUTH. WITH CONTINUED OVERRUNNING OF MOISTURE...SHOWERS WITH EMBEDDED TS SHOULD INCREASE IN COVERAGE AS 925 WINDS CONTINUE TO VEER MORE TO THE SOUTH AND ISENTROPIC LIFT INCREASES. MVFR CIGS ALREADY DEVELOPING UPSTREAM OVER CENTRAL KS SO HAVE INCLUDED THIS WITH THE SHRA. THINK THERE WILL BE A BREAK BY MID AFTERNOON. CONFIDENCE IN ADDITIONAL TS AFFECTING THE TERMINALS IS NOT AS HIGH THINKING BETTER AFTERNOON DESTABILIZATION MAY BE OVER SOUTH CENTRAL KS THIS AFTERNOON. THEREFORE HAVE KEPT EVENING TS AS A TEMPO GROUP. WINDS SHOULD REMAIN GENERALLY EAST THROUGH THE DAY. MOS GUIDANCE CONTINUES TO BRING IFR CIGS IN BEHIND A WIND SHIFT TO THE NORTH OVERNIGHT. BECAUSE OF THIS HAVE INCLUDED IN THE TAFS BUT CONFIDENCE IS AVERAGE AT BEST. WOLTERS && .PREV DISCUSSION.../318 AM CDT TUE JUN 9 2009/ THE 6Z WATER VAPOR SATELLITE IMAGERY ALONG WITH THE 00Z UPPER AIR MAPS SHOWED A SOUTHERN STREAM UPPER LEVEL TROUGH OFF THE SOUTHERN CA AND BAJA COAST WITH A 40 TO 50 KT JET EXTENDING ACROSS NORTHWEST MEXICO...EAST AND NORTHEAST ACROSS THE SOUTHERN PLAINS AROUND AN UPPER LEVEL RIDGE ACROSS THE WESTERN GULF OF MEXICO. AN UPPER LOW WAS LOCATED ACROSS WEST CENTRAL CANADA WITH SEVERAL MINOR UPPER LEVEL SHORTER WAVELENGTH TROUGHS EMBEDDED WITHIN THE NORTHERN BRANCH OF THE JET ACROSS THE NORTHERN US. THE 7Z SFC MAP SOWED A LEE TROUGH EXTENDING FROM EASTERN CO SOUTHWARD ACROSS EASTERN NM INTO FAR WEST TX. DEEPER GULF MOISTURE LOCATED SOUTH OF A SFC FRONT ACROSS NORTH CENTRAL OK WAS BEGINNING TO BE TRANSPORTED NORTHWEST BY A 30 TO 40 KT LOW LEVEL JET ACROSS WESTERN OK AND SOUTHWEST KS. BOTH THE GFS AND NAM SHOW THE SFC WARM FRONT OVER NORTHERN OK LIFTING NORTHWARD INTO SOUTHERN KS BY 18Z. DEEPER GULF MOISTURE WILL LIFT NORTHWARD OVER THE COOLER AIRMASS AT THE SURFACE AND CAUSE ELEVATED THUNDERSTORMS TO DEVELOP ACROSS SOUTHWEST AND CENTRAL KS BY 12Z. THESE ELEVATED THUNDERSTORMS WILL MOVE AND DEVELOP NORTHEASTWARD ACROSS THE WESTERN COUNTIES OF THE CWA DURING THE MORNING HOURS...THEN ACROSS THE EASTERN COUNTIES THROUGH THE EARLY AND MID AFTERNOON HOURS AS THE STRONGER ISENTROPIC LIFT SHIFTS NORTHEAST ACROSS CENTRAL KS INTO EASTERN KS BY EARLY AFTERNOON HOURS. A WEAK UPPER LEVEL TROUGH OVER NM WILL ALSO MOVE EAST AND NORTHEAST ACROSS THE STATE DURING THE DAY WHICH MAY PROVIDE ADDITIONAL ASCENT FOR THE ELEVATED THUNDERSTORMS THIS MORNING AND THROUGH THE EARLY AFTERNOON HOURS. THE MUCAPE WILL ONLY BE AROUND 400 TO 800 J/KG ACROSS THE CWA THIS MORNING AND THROUGH THE EARLY AFTERNOON HOURS...THUS THE ELEVATED THUNDERSTORMS SHOULD NOT BE SEVERE...THOUGH SOME SMALL HAIL MAY BE POSSIBLE WITH THE STRONGER UPDRAFTS. BOTH THE NAM AND GFS DIVERGE A BIT IN THEIR SOLUTIONS THROUGH THE AFTERNOON HOURS OF TUESDAY WITH THE NAM KEEPING THE SFC WARN FRONT NEARLY STATIONARY ACROSS SOUTHERN KS THROUGH THE AFTERNOON HOURS. THE NAM FCST SBCAPE TO BE AROUND 1800 J/KG ACROSS THE SOUTHERN COUNTIES OF THE CWA DURING THE LATE AFTERNOON HOURS. NORTH OF INTERSTATE 70 SBCAPE WILL BE AROUND 500 J/KG...MOST LIKELY DUE TO CLOUD COVER AND BEING IN THE WAKE OF THE ELEVATED CONVECTION DURING THE LATE MORNING AND EARLY AFTERNOON HOURS. THE NAM MODELS SHOWS THE DRYLINE MIXING EAST ACROSS WEST CENTRAL OK AND SOUTHWEST KS DURING THE AFTERNOON HOURS. SBCAPE AT THE TRIPLE POINT WEST OF ICT WILL REACH OVER 4,000 J/KG WITH MODERATE TO STRONG VERTICAL WIND SHEAR. GIVEN THE THE ENVIRONMENT OF HIGH SBCAPE AND STRONG VERTICAL WIND SHEAR ACROSS SOUTH CENTRAL KS...SUPERCELL THUNDERSTORMS WILL DEVELOP AND PRODUCE LARGE HAIL...DAMAGING WINDS AND TORNADOES. THE SCATTERED SUPERCELL THUNDERSTORMS MAY MOVE EAST AND NORTHEAST INTO THE SOUTHWEST COUNTIES OF THE CWA THIS EVENING. THE BIG QUESTION IS WILL THEY BECOME ELEVATED AS THEY MOVE NORTH OF THE WARM FRONT...THEN THE PRIMARY HAZARD WILL BE LARGE HAIL. MEANWHILE...THE GFS MODEL MOVES THE SFC WARM FRONT NORTHWARD INTO THE CWA TO ABOUT INTERSTATE 70. THE DRYLINE MIXES A BIT FARTHER EAST TO NEAR ICT NORTH TO THE TRIPLE POINT WEST OF SLN. IF THE GFS WERE TO VERIFY THEN THE BEST ENVIRONMENT FOR TORNADIC SUPERCELLS WOULD BE ACROSS CENTRAL KS EASTWARD INTO THE SOUTHWEST COUNTIES OF THE CWA. WHERE THE GFS FORECAST 3,000 TO 4,000 J/KG OF SBCAPE AND 300 TO 400 J/KG OF SRH ACROSS THE SOUTHWEST COUNTIES. THE SUPERCELL THUNDERSTORMS WOULD THEN MOVE EAST ALONG AND SOUTH OF THE WARM FRONT ACROSS SOUTHERN HALF OF THE CWA...GENERALLY I-70 AND SOUTH. ATTM...IM LEANING MORE WITH THE NAM MODEL WHICH SHOWS THE BEST INSTABILITY AND VERTICAL WIND SHEAR FOR SUPERCELL THUNDERSTORMS TO REMAIN SOUTHWEST OF THE CWA...BUT IF THE SFC WARM FRONT DOES MOVE FARTHER NORTH...THEN THE SOUTHERN HALF OF THE CWA WILL HAVE A GREATER THREAT FROM BOUNDARY ROOTED SUPERCELL THUNDERSTORMS WHICH WOULD PRODUCE LARGE HAIL...DAMAGING WIND GUSTS AND PERHAPS TORNADOES THROUGH THE LATE AFTERNOON AND EVENING HOURS. THROUGH THE NIGHT THE WARM FRONT WILL MOVE NORTHWARD TO INTERSTATE 70 AS A SURFACE LOW MOVES EAST ACROSS SOUTH CENTRAL AND EAST CENTRAL KS. 850MB WINDS WILL VEER TO THE SOUTHWEST THROUGH THE NIGHT TRANSPORTING THE DEEPER GULF MOISTURE EAST AND NORTHEAST OF THE CWA. THE STRONG ISENTROPIC LIFT AND HEAVIER RAINFALL LOOKS TO BE NORTH AND NORTHEAST OF THE CWA. A SURFACE COLD FRONT WILL MOVE SOUTHEAST ACROSS THE CWA LATE TONIGHT AND THROUGH THE MORNING HOURS OF WEDNESDAY. WEDNESDAY THROUGH THURSDAY...THERE MAY BE ENOUGH RESIDUAL MOISTURE AND LIFT AHEAD OF MINOR 5H TROUGHS EMBEDDED WITHIN THE SOUTHERN BRANCH OF THE JET STREAM TO PRODUCE SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS. HIGHS WILL BE IN THE MID 70S TO LOWER 80S. FRIDAY THROUGH MONDAY...SOUTHWEST FLOW ALOFT WILL CONTINUE ACROSS THE PLAINS. THE EC MODEL KEEPS SFC FRONT SOUTH OF THE CWA THROUGH SUNDAY AND THEN MOVES THE FRONT NORTH ACROSS THE CWA ON SUNDAY NIGHT. THERE MAY BE SOME WEAK ISENTROPIC LIFT NORTH OF THE FRONT FOR ISOLATED SHOWERS THROUGH THE PERIOD WITH A BETTER CHANCE OF RAIN AND THUNDERSTORMS SUNDAY NIGHT INTO MONDAY MORNING. HIGHS WILL BE IN THE LOWER 80S...THOUGH IF WE KEEP MORE CLOUD COVER THAN HIGHS MAY BE SLIGHTLY COOLER. MONDAY MAY WARM INTO THE UPPER 80S TO AROUND 90 AS THE WARM FRONT SHOULD MOVE WELL NORTH OF THE CWA. GARGAN && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 9, 3:42 AM CDT, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 342 AM CDT TUE JUN 9 2009 KSZ008>012-020>024-026-034>040-054>056-058-059-100845- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 342 AM CDT TUE JUN 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT ACROSS THE ENTIRE AREA. SOME OF THE THUNDERSTORMS MAY BE SEVERE LATE THIS AFTERNOON AND TONIGHT. THE GREATEST CHANCE FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING WILL BE ALONG AND SOUTH OF INTERSTATE 70 AND TO THE WEST OF A MANHATTAN TO EMPORIA LINE...WHERE SUPERCELL THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON AND EVENING...AND PRODUCE LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. THE PRIMARY HAZARD FOR THE REMAINDER OF THE AREA THIS EVENING AND TONIGHT FROM ANY SEVERE THUNDERSTORM WILL BE LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE AREA WEDNESDAY AND WEDNESDAY NIGHT...THEN AGAIN FRIDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATER THIS AFTERNOON AND TONIGHT.
In the hours before
Special weather statement, Jun 9, 8:44 AM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 844 AM CDT TUE JUN 9 2009 KSZ034-091415- OTTAWA- 844 AM CDT TUE JUN 9 2009 ...SIGNIFICANT WEATHER ALERT FOR OTTAWA COUNTY... THROUGH 915 AM CDT...A THUNDERSTORM WILL MOVE EAST AT 35 MPH ACROSS PORTIONS OF OTTAWA COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE BENNINGTON AND WELLS. HARDING
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 8:28 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Republic, Washington | 26 min |
| Jun 9, 9:05 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Ottawa | 25 min |
| Jun 9, 10:01 AM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Wabaunsee | 29 min |
| Jun 9, 10:28 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris | 47 min |
| Jun 9, 10:51 AM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 24 min |
| Jun 9, 11:45 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jackson, Jefferson, Shawnee | 45 min |
| Jun 9, 11:46 AM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 44 min |
| Jun 9, 11:47 AM CDT | Areal Flood Advisory | TOP | Douglas, Jefferson, Shawnee | 58 min |
| Jun 9, 12:10 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 50 min |
| Jun 9, 12:52 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 38 min |
Nearby
Flash Flood Warnings in Kansas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.